Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 21, 2021, 7:45 PM MDT for Lincoln County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 7:45 PM MDT (01:45 UTC)
- Expired
- Aug 21, 2021, 8:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.25 in
- Wind
- 55
County Lincoln County, WY
The radar
The Salt Lake City radar (KMTX), 161 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
779
WWUS85 KRIW 220145
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
745 PM MDT Sat Aug 21 2021
WYZ024-027-220215-
South Lincoln County-Salt River and Wyoming Ranges-
745 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southern Lincoln
County through 815 PM MDT...
At 744 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Viva Naughton, or 14 miles north of Kemmerer, moving northeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central South
Lincoln County and south central Salt River and Wyoming Ranges
Counties, including the following locations... Kemmerer Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4164 11091 4202 11096 4233 11060 4193 11023
TIME...MOT...LOC 0144Z 241DEG 30KT 4197 11065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
FisherWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:20 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 21, 5:20 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Riverton WY 520 PM MDT Sat Aug 21 2021 .SHORT TERM...(This afternoon through Sunday night) Issued at 145 PM MDT Sat Aug 21 2021 An upper low over eastern Oregon early this afternoon will open up as it pushes east into the Cowboy State late tonight. Good synoptic lift will continue to overspread western Wyoming this afternoon and evening spreading eastward later this evening into the overnight hours. An upper jet streak around 80 knots will also push across the area late this afternoon into the overnight hours. This energy will result in good to likely showers and thunderstorms across the entire area. The convection is already beginning over the west/southwest and will continue to increase in coverage and intensity across the west and north this afternoon. This activity is then expected to spread eastward during the evening hours. Although instability is expected to be marginal with Convective Available Potential Energy between 500 and 1000 j/kg with an effective bulk shear between 30 and 40 knots, the good synoptic lift should compensate enough for strong to possibly severe thunderstorms later this afternoon through about 10 PM or so. The strongest storms look to be across west and north at this time. The main hazard will be severe wind gusts (50+ knots), although cannot rule out some hail and locally heavy rain. Storm motion should be fast enough to limit the flash flooding threat. Some of this activity will likely remain ongoing through the entire night especially over the northwest and far east. Convection should exit the area by mid-late morning. The associated cold front will pull across the area from west to east tonight which will also enhance the convection for a period of time. This system pulls away away from the area Sunday morning with a dry west/southwest flow Sunday afternoon into Sunday night. .LONG TERM...(Monday through Saturday) Issued at 145 PM MDT Sat Aug 21 2021 The long term will be dominated by southwesterly flow as the ridge sets up to the east of the region. This will bring drier and warmer weather with just isolated afternoon and evening convection. The EC continues to show a little more moisture than the other models, but still not much, and mainly across the far north. The models are indicating a weak transitory wave moving through Monday night for some showers in the far north. Ahead of the wave, starting Monday afternoon, there will be gusty winds once again, though not as strong as those expected for Sunday. Wednesday will see the ridge shift further east allowing the next trough to move into the west late Wednesday night. This could bring a few more showers to the north for Thursday and Friday. Models are still showing variability in the eastward movement of this trough with the GFS a little quicker. The EC is keeping the main trough further west and quasi-stationary for the latter portion of the long- term, finally pushing it into the area on Saturday. Looks like the north half of the state could see some moisture on Saturday. We will continue to keep moisture just in the far northern areas for Thursday and Friday. Temperatures will stay fairly steady through the week, with highs in the 70s and 80s, except mid to upper 60s in the northwest. && .AVIATION...For the 00Z TAFS through 00Z Sunday evening Issued at 520 PM MDT Sat Aug 21 2021 VFR conditions will continue at TAF sites through the period. Isolated showers and thunderstorms will continue to move eastward through this evening. Strong, gusty winds will be possible with these storms, as well as occasional MVFR conditions. Gusty winds, not associated with storms, will continue through 06Z. Showers will clear from west to east early Sunday morning between 12Z to 15Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued AT 145 PM MDT Sat Aug 21 2021 Scattered to numerous showers and thunderstorms are expected across the west this afternoon spreading east late this afternoon and evening. The main hazards from this activity will be very strong winds, locally heavy rainfall and frequent lightning. This activity could continue over the northwest and far east through the night, before exiting by mid-morning Sunday. Once this activity exits the area expect dry and warm conditions Sunday afternoon and evening. Breezy westerly winds are expected Sunday from southern Lincoln across Sweetwater northeast into Natrona County. Winds will be critical, but relative humidity are not expected to reach critical fire weather thresholds. Monday could see elevated to possibly critical fire weather conditions especially those areas that are elevated on Sunday afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. SHOT TERM...Murrell LONG TERM...Swanson AVIATION...Swanson/Murrell FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 21, 6:00 PM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 600 PM MDT Sat Aug 21 2021 WYZ001>020-022>030-221300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 600 PM MDT Sat Aug 21 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight Showers and thunderstorms will continue off-and-on Saturday evening and into the early morning hours Sunday. Some of the stronger thunderstorms could produce small hail and gusty outflow wind of 35 to 45 mph. .DAYS THREE THROUGH SEVEN...Sunday through Friday Sunday and Monday...Elevated fire weather conditions each afternoon mainly over southern Lincoln, Sweetwater, southeast Fremont and Natrona counties. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 21, 2:55 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
255 PM MDT Sat Aug 21 2021
WYZ026>028-212130-
Upper Green River Basin-South Lincoln County-Rock Springs and Green
River-
255 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of far southeast
Lincoln and west central Sweetwater Counties through 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Opal, or 11 miles west of Granger, moving
northeast at 40 mph.
HAZARD...Wind gusts of 40 to 50 mph and pea-sized to one-half inch
diameter hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down smaller tree limbs and blow
around unsecured objects.
Locations impacted include...
Seedskadee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4158 11005 4159 11038 4201 11012 4187 10970
TIME...MOT...LOC 2053Z 217DEG 35KT 4165 11018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CNJSpecial weather statement, Aug 21, 3:00 PM MDT, 4 hours 45 minutes before
Special Weather Statement National Weather Service Riverton WY 300 PM MDT Sat Aug 21 2021 WYZ001>003-012>016-023>030-220400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Star Valley-Salt River and Wyoming Ranges- Upper Green River Basin Foothills-Upper Green River Basin- South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody, Meeteetse, Jackson, Dubois, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 300 PM MDT Sat Aug 21 2021 ...Showers and Thunderstorms with potential Small Hail and Gusty Wind... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Showers and thunderstorms will produce wind gusts up to 40 to 50 mph along with brief heavy rain. Some stronger storms will have small hail. * WHERE...Western WY. * WHEN...Through 10 PM tonight. * ADDITIONAL DETAILS...Small hail may cover the ground in some locations. Move indoors when storms approach. Secure loose objects that may become flying debris. Gusty winds may also take down small tree branches.
Special weather statement, Aug 21, 5:18 PM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Riverton WY 518 PM MDT Sat Aug 21 2021 WYZ004>011-017>020-220500- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Riverton, Shoshoni, Lander, Jeffrey City, and Casper 518 PM MDT Sat Aug 21 2021 ...Showers and Thunderstorms with potential Small Hail and Gusty Wind... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Showers and thunderstorms will produce wind gusts up to 35 to 45 mph along with brief heavy rain. Some stronger storms will have small hail. * WHERE...Central WY. * WHEN...Through 11 PM tonight. * ADDITIONAL DETAILS...Small hail may cover the ground in some locations. Move indoors when storms approach. Secure loose objects that may become flying debris.
Special weather statement, Aug 21, 7:14 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
714 PM MDT Sat Aug 21 2021
WYZ024-027-220145-
South Lincoln County-Salt River and Wyoming Ranges-
714 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southwestern Lincoln
County through 745 PM MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Bear Lake, or 12 miles southeast of Bear Lake Idaho
Portion, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cokeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Brief heavy
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4234 11104 4185 11047 4158 11105
TIME...MOT...LOC 0113Z 236DEG 30KT 4195 11112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FisherSpecial weather statement, Aug 21, 7:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
745 PM MDT Sat Aug 21 2021
WYZ024-027-220215-
South Lincoln County-Salt River and Wyoming Ranges-
745 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southern Lincoln
County through 815 PM MDT...
At 744 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Viva Naughton, or 14 miles north of Kemmerer, moving northeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central South
Lincoln County and south central Salt River and Wyoming Ranges
Counties, including the following locations... Kemmerer Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4164 11091 4202 11096 4233 11060 4193 11023
TIME...MOT...LOC 0144Z 241DEG 30KT 4197 11065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FisherThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:14 PM MDT | Special Weather Statement | RIW | Lincoln | 31 min |
| Aug 21, 8:24 PM MDT | Special Weather Statement | RIW | 36 min | |
| Aug 21, 8:51 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 21, 9:11 PM MDT | Severe Thunderstorm Warning | RIW | Sublette, Sweetwater | 34 min |
| Aug 21, 9:42 PM MDT | Special Weather Statement | RIW | 33 min | |
| Aug 21, 10:06 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 21, 10:30 PM MDT | Special Weather Statement | RIW | Fremont | 30 min |
| Aug 21, 10:36 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Aug 21, 10:59 PM MDT | Special Weather Statement | RIW | Washakie | 31 min |
| Aug 21, 11:03 PM MDT | Special Weather Statement | RIW | 27 min | |
| Aug 21, 11:42 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Aug 22, 12:38 PM MDT | Red Flag Warning | RIW | Fremont, Hot Springs, Johnson, Natrona, Sweetwater, Washakie | 31 hr |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.